Nevada, 2013

Excessive Heat in Nevada, June 6 to 9, 2013

June 6 to 9, 2013 · NWS VEF · 1 event in 1 county or zone

Temperatures reached Excessive Heat Warning criteria for four consecutive days. Two people died from the heat and eight others were injured.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Temperatures reached Excessive Heat Warning criteria for four consecutive days. Two people died from the heat and eight others were injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jun 6, 9:08 AM PST, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 6, 9:08 AM PST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1008 AM PDT THU JUN 6 2013

.SYNOPSIS...A SLIGHT CHANCE OF AN AFTERNOON OR EVENING SHOWER OR
THUNDERSTORM WILL BE POSSIBLE IN THE SOUTHERN SIERRA TODAY.
ELSEWHERE...A STRONG AREA OF HIGH PRESSURE WILL ALLOW FOR AN UPWARD
TREND IN TEMPERATURES. VERY HOT AND DRY CONDITIONS ARE EXPECTED
THROUGH THE WEEKEND. TEMPERATURES WILL NOT BE AS HOT MONDAY THROUGH
WEDNESDAY AS AN AREA OF LOW PRESSURE PASSES ACROSS THE GREAT BASIN.
&&

.UPDATE...NO CHANGES TO THE FORECAST WILL BE NEEDED WITH THE CURRENT
FORECAST RIGHT ON TRACK. AS OF 10 AM SURFACE TEMPERATURES ARE
RUNNING ABOUT 4 DEGREES HIGHER THAN 24 HOURS AGO...WHICH CORRELATES
WELL WITH THE LOW LEVEL WARMING OBSERVED IN THE LATEST 12Z SOUNDING.
NO CHANGES WILL BE MADE TO THE EXCESSIVE HEAT WARNING WHICH IS SET
TO GO IN EFFECT AT NOON AND REMAIN IN EFFECT THROUGH SUNDAY AS
DAYTIME MAX TEMPERATURES LOOK LIKELY TO MEET OR EXCEED CRITERIA.
-KENNEDY-
&&

.PREV DISCUSSION...
240 AM PDT THU JUN 6 2013

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...CLEAR SKIES ACROSS THE
AREA THIS MORNING WITH THE TEMPERATURE AT MCCARRAN FINALLY FALLING
BELOW 90 DEGREES IN THE 2 AM HOUR. GOOD CHANCE THE RECORD HIGH
MINIMUM TEMPERATURE OF 82 DEGREES SET IN 2010 WILL BE BROKEN OR AT
THE VERY LEAST TIED.

AGAIN THIS MORNING MADE ONLY MINOR ADJUSTMENTS TO THE EXISTING
PACKAGE. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FROM NOON TODAY
THROUGH THE WEEKEND. BASED ON GUIDANCE AND H8/H7 BUMPED THE LAS
VEGAS TEMPERATURE UP A ANOTHER DEGREE FOR TODAY AND FRIDAY.
THUNDERSTORM CHANCES FOR THE SRN SIERRA NEVADA WILL DECREASE AFTER
TODAY AS MID-LEVEL CAP STRENGTHENS AS TEMPERATURES ALOFT WARM.

.LONG TERM...BEGINNING SUNDAY MORNING...MODELS ARE IN DECENT
AGREEMENT SHOWING HIGH PRESSURE OVER THE SOUTHWEST WITH CUTOFF LOW
STILL DRIFTING NEAR OR JUST OFF THE SOUTHERN CALIFORNIA COAST. BY
MONDAY AFTERNOON THERE IS GENERAL AGREEMENT THAT THE LOW WILL OPEN
UP AND BRUSH BY THE NORTHWEST CORNER OF THE CWA. THUS...FOR BOTH
SUNDAY AND MONDAY...HAVE KEPT SLIGHT CHANCE POPS IN THE SIERRA
NEVADA AND NEARBY MOUNTAIN RANGES. BY TUESDAY...THE LOW IS FORECAST
TO BE ABSORBED INTO THE NORTHERN STREAM AND NO LONGER BE A PLAYER
FOR OUR CWA...SO WENT WITH A DRY FORECAST. A NORTHERN STREAM LOW IS
EXPECTED TO BE DIGGING INTO THE PACIFIC NORTHWEST BY THIS TIME...AND
ON WEDNESDAY THE MODELS START TO DIVERGE SIGNIFICANTLY WITH ITS
TRACK AND STRENGTH. IF THE ECMWF IS RIGHT...WEDNESDAY WOULD BE MUCH
MORE BREEZY WITH GREATER FIRE WEATHER CONCERNS. PLENTY OF TIME TO
WATCH THIS. TEMPERATURES WILL STILL BE AT OR NEAR EXCESSIVE HEAT
WARNING LEVELS ON SUNDAY BEFORE DROPPING SEVERAL DEGREES MONDAY IN
RESPONSE TO THE CUTOFF LOW FINALLY EJECTING OUT. ANOTHER WARMING
TREND SHOULD COMMENCE ON TUESDAY...BUT THE MAGNITUDE IS QUESTIONABLE
DUE TO MODEL DIFFERENCES. BEST GUESS FOR NOW IS ABOUT 5-7 DEGREES
ABOVE NORMAL AND 5-7 DEGREES BELOW EXCESSIVE HEAT WARNING LEVELS. &&

.AVIATION...FOR MCCARRAN...THERE WILL BE PERIODS OF EASTERLY WINDS
EACH DAY THROUGH THE WEEKEND...MAINLY IN THE LATE MORNING AND EARLY
AFTERNOON HOURS. OTHERWISE...NO OPERATIONALLY SIGNIFICANT
CLOUDS...WINDS OR WEATHER EXPECTED THROUGH THE WEEKEND.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE
SIERRA NEVADA AND WHITE MOUNTAINS OF INYO COUNTY EACH DAY THROUGH
THE WEEKEND...MAINLY IN THE AFTERNOON AND EARLY EVENING HOURS. WINDS
WILL BE GUSTY AND ERRATIC NEAR ANY STORMS. THERE WILL ALSO BE A VERY
SMALL CHANCE OF A THUNDERSTORM OVER THE HIGHER TERRAIN OF THE
SOUTHERN GREAT BASIN AND OVER THE CLARK COUNTY MOUNTAINS THURSDAY
AND FRIDAY. OTHERWISE...NO OPERATIONALLY SIGNIFICANT CLOUDS...WINDS
OR WEATHER EXPECTED THROUGH THE WEEKEND.
&&

.CLIMATE...WIDESPREAD RECORD HIGH MAXIMUM TEMPERATURES ARE NOT
EXPECTED THROUGH THE WEEKEND - HOWEVER - A FEW SPOTS MAY REACH
RECORD VALUES.

RECORD HIGH MAXIMUMS:

LOCATION             6/6         6/7          6/8          6/9
-----------------------------------------------------------------
BARSTOW-DAGGETT    110/1981    112/1985     112/1955     110/1985
BISHOP             102/2010    102/1955     104/1955     103/1955
DEATH VALLEY       121/2002    123/1955     121/1955     120/1973
KINGMAN            102/2010    103/1955     107/1955     109/1921
LAS VEGAS          110/2010    108/1955     111/1955     111/1985
MT CHARLESTON       87/1985     88/1985      87/1985      85/1981
NEEDLES            114/2002    115/1910     118/1955     118/1955

RECORD HIGH MINIMUMS FOR LAS VEGAS:
6/6        82/2010
6/7        86/2010
6/8        83/2010
6/9        83/2001
6/10       80/2001

&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...EXCESSIVE HEAT WARNING FROM NOON TODAY TO 8 PM PDT SUNDAY FOR
     NVZ016-017-020>022.
AZ...EXCESSIVE HEAT WARNING FROM NOON TODAY TO 8 PM MST SUNDAY FOR
     AZZ001>003-036.
CA...EXCESSIVE HEAT WARNING FROM NOON TODAY TO 8 PM PDT SUNDAY FOR
     CAZ522>527.
&&

PIERCE/MORGAN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jun 6, 2:46 AM PST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
346 AM PDT THU JUN 6 2013

CAZ519>521-070915-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
346 AM PDT THU JUN 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ALONG THE SOUTHERN
SIERRA NEVADA THIS AFTERNOON AND EVENING. LITTLE RAINFALL IS
EXPECTED BUT WIND GUSTS UP TO 40 MPH MAY IMPACT AREAS IN THE OWENS
VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG AREA OF HIGH PRESSURE BUILDING OVER THE GREAT BASIN WILL
BRING AN END TO THE THUNDERSTORMS...BUT LEAD TO HOT TEMPERATURES
THROUGH THE WEEKEND. RECORD HIGH TEMPERATURES COULD BE TIED OR
BROKEN IN BISHOP. A SLIGHT CHANCE OF THUNDERSTORMS RETURNS TO THE
AREA SUNDAY. NO WEATHER HAZARDS ARE EXPECTED MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ522>527-NVZ016-017-020>022-070915-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
346 AM PDT THU JUN 6 2013 /346 AM MST THU JUN 6 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

TODAY WILL BE THE BEGINNING OF A STRETCH OF HOT TEMPERATURES.
AN EXCESSIVE HEAT WARNING GOES INTO EFFECT AT NOON TODAY FOR
ELEVATIONS BELOW 4000 FEET. ACCOMPLISH OUTDOOR ACTIVITIES IN
HE MORNING OR EVENING AND REMEMBER TO DRINK PLENTY OF WATER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN EXCESSIVE HEAT WARNING FOR ELEVATIONS BELOW 4000 FEET CONTINUES
THROUGH SUNDAY EVENING. NO WEATHER HAZARDS ARE EXPECTED MONDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NVZ014-015-018-019-070915-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-
346 AM PDT THU JUN 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF STRONG HIGH PRESSURE BUILDING OVER THE GREAT BASIN
WILL LEAD TO WELL ABOVE NORMAL TEMPERATURES TODAY. ACCOMPLISH
OUTDOOR ACTIVITIES IN THE MORNING OR EVENING AND REMEMBER TO DRINK
PLENTY OF WATER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WELL ABOVE NORMAL TEMPERATURES WILL CONTINUE THROUGH SUNDAY. NO
WEATHER HAZARDS ARE EXPECTED MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Las Vegas Valley

When
June 6, 12:00 PM PST to June 9, 7:00 PM PST
Where
Las Vegas Valley forecast zone
Deaths
1 direct, 0 indirect
Injuries
3 direct, 0 indirect
Reported by
County Official
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

Temperatures reached Excessive Heat Warning criteria for four consecutive days. One person died and three others were injured.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Las Vegas Valley2013-06-0686FemalePermanent HomeDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454124.